Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 5, 2004, 6:09 PM CDT for Brewster County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2004, 6:09 PM CDT (23:09 UTC)
- Expired
- Apr 5, 2004, 7:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
321 WUUS54 KMAF 052309 SVRMAF TXC043-060000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT MON APR 5 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 700 PM CDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 25 MILES SOUTHEAST OF PERSIMMON GAP...OR ABOUT 23 MILES EAST OF PANTHER JUNCTION...AND MOVING EAST AT 40 MPH. TO REPORT SEVERE WEATHER ONLY...CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. LAT...LON 2950 10378 2935 10285 2983 10233 3025 10353 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:16 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 5, 2:16 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT MON APR 5 2004
.SHORT TERM...
A STRONG MID AND UPPER LEVEL LOW PRESSURE CENTER CURRENTLY OVER
NORTHERN CHIHUAHUA...MEXICO WILL TRANSLATE EAST ACROSS THE AREA
TONIGHT. HEAVY RAIN CONTINUES TO BE THE PRIMARY CONCERN AND GIVEN
ALREADY SATURATED SOILS ACROSS MUCH OF THE CWA...THE FLASH FLOOD
WATCH WILL REMAIN IN EFFECT TONIGHT. THERE IS ALSO THE POTENTIAL
FOR SOME STORMS...PARTICULARLY OVER THE BIG BEND AND LOWER TRANS
PECOS REGIONS...TO PRODUCE LARGE HAIL. THE VISIBLE SATELLITE LOOP
WAS SHOWING CLEARING SKIES AND SUBSEQUENT CU DEVELOPMENT...WHILE
SURFACE DEW POINTS WERE IN THE LOW 50S TO UPPER 40S ACROSS THE ABOVE
MENTIONED AREA. THIS COMBINED WITH COOLING MID-LEVEL TEMPERATURES
AND A 90KT 300MB JET WILL BE SUFFICIENT TO WARRANT THE MENTION OF
SEVERE STORMS FOR TONIGHT. PRECIPITATION CHANCES WILL DECREASE LATE
TONIGHT FROM WEST TO EAST AS THE UPPER LOW FINALLY MOVES EAST OF THE
AREA.
.LONG TERM...
UPPER LOW EXPECTED TO BE TRANSLATING OVER THE TEXAS PANHANDLE TUESDAY
MORNING...WHILE NEXT UPPER TROUGH DIGS SOUTHEAST THROUGH NORTHERN
CALIFORNIA INTO NEVADA. WEAK NORTHWEST FLOW ALOFT WILL THEN PREVAIL
THROUGH WEDNESDAY WITH NEXT SHORTWAVE TROUGH APPROACHING THE AREA
WEDNESDAY NIGHT.
THINK STEEP LAPSE RATES...AVAILABLE MOISTURE...AND INCIDENTAL LIFT
FROM PASSING UPPER LOW SUFFICIENT TO GENERATE SOME PRECIPITATION...
BUT ONLY OVER THE WESTERN LOW ROLLING PLAINS TUESDAY/TUESDAY NIGHT.
SUBSIDENCE AND A LITTLE DRIER ALOFT OVER THE REST OF THE AREA SHOULD
SEVERELY LIMIT ANY PRECIPITATION CHANCE DURING THIS TIME. WILL KEEP
FORECAST DRY WEDNESDAY AS SHORTWAVE RIDGING MOVES OVER THE AREA IN
ADVANCE OF NEXT SYSTEM. UNDERCUT MOS GUIDANCE MAXES A LITTLE
TUESDAY SINCE WARMING TEMPERATURES WILL BE HELD AT BAY DUE TO
EVAPORATIVE COOLING FROM SOAKED GROUND. TEMPERATURES AND VISIBILITY
COULD CRATER TUESDAY NIGHT AS DRIER AIR FILTERS IN FROM THE WEST.
WILL LOWER TEMPS BELOW GUIDANCE OUT WEST...AND MENTION AREAS OF FOG
FOR NOW.
AFTER A BRIEF RESPITE WEDNESDAY...THE NEXT SYSTEM APPEARS CLOSE
ENOUGH WEDNESDAY TO WARRANT LEAVING SHOTGUN SLIGHT POPS AREAWIDE.
WILL ALSO LEAVE SLIGHT POPS GOING THURSDAY AND THURSDAY NIGHT FOR
PASSAGE OF THIS NEXT SYSTEM. PREFER TO LEAVE THE FORECAST THIS WAY
SINCE THERE IS STILL DISAGREEMENT AMONGST MODELS REGARDING TIMING
AND SPEED OF THIS SYSTEM. TEMPERATURES WILL REMAIN NEAR NORMAL
DURING THIS PERIOD.
FLOW ALOFT AMPLIFIES THEREAFTER...AS ANOTHER...STRONGER SHORTWAVE
TROUGH DROPS SOUTHEAST THROUGH THE NORTHERN ROCKIES. THIS WILL
RESULT IN A BROAD UPPER TROUGH ENCOMPASSING MUCH OF THE CONUS BY
SATURDAY. WILL LEAVE A SLIGHT CHANCE OF RAIN GOING INTO THE WEEKEND
AS A FRONTAL BOUNDARY WILL ENTER THE AREA AND PROVIDE A LOW LEVEL
FOCUS FOR TSRA DEVELOPMENT...NOT TO MENTION SLIGHTLY COOLER
TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 50 72 51 74 / 70 20 10 10
CARLSBAD NM 45 74 46 76 / 50 10 0 10
DRYDEN TX 50 79 55 82 / 80 10 0 0
FORT STOCKTON TX 49 75 55 79 / 70 10 0 0
GUADALUPE PASS TX 43 69 48 73 / 50 10 0 10
HOBBS NM 44 72 47 74 / 60 20 10 10
MARFA TX 42 69 41 74 / 60 10 0 0
MIDLAND INTL AIRPORT TX 49 72 50 74 / 70 20 0 10
ODESSA TX 48 72 50 74 / 70 20 0 10
WINK TX 47 77 54 82 / 60 20 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TONIGHT ACROSS ALL OF WEST TEXAS.
NM...FLASH FLOOD WATCH THROUGH TONIGHT ACROSS ALL OF SOUTHEAST NEW
MEXICO.
&&
67/06Hazardous weather outlook, Apr 5, 3:00 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON APR 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) MON APR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR THE WESTERN PERMIAN BASIN...THE TRANS PECOS REGION AND THE BIG BEND AREA. THUNDERSTORMS IN THAT AREA WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND LARGE HAIL IN ADDITION TO VERY HEAVY RAIN. A FLASH FLOOD WATCH IS ALSO IN EFFECT THIS AFTERNOON AND TONIGHT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAINS OVER THE REGION WITH AMOUNTS OF 1 TO 2 INCHES PER HOUR POSSIBLE IN SOME AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER OR FLASH FLOODING THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED OVER MOST OF THE AREA LATER THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Apr 5, 2:07 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT MON APR 5 2004 TXZ057>060-067-068-074-075-079>082-258-060100- BIG BEND AREA-CRANE-DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- LOVING-MARFA PLATEAU-PECOS-PRESIDIO VALLEY- REEVES COUNTY AND UPPER TRANS PECOS-TERRELL- VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 207 PM CDT (107 PM MDT) MON APR 5 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 44 FOR THE SOUTHWESTERN PERMIAN BASIN...TRANS PECOS AND BIG BEND AREAS EFFECTIVE UNTIL 8 PM CDT. THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN SOUTHWEST TEXAS: BREWSTER CULBERSON JEFF DAVIS PECOS PRESIDIO REEVES TERRELL IN WEST TEXAS: CRANE LOVING WARD WINKLER SOME CITIES INCLUDED IN THE WATCH ARE... CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...LAJITAS...MARATHON... MARFA...MONAHANS...PANTHER JUNCTION...PECOS...PINE SPRINGS... PRESIDIO...SANDERSON...SHEFFIELD AND VAN HORN. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 100 STATUTE MILES EAST AND WEST OF A LINE FROM 15 MILES NORTHEAST OF GUADALUPE PASS TEXAS TO 70 MILES WEST SOUTHWEST OF DEL RIO TEXAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
Local storm report, Apr 5, 3:49 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT MON APR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 4 W FORT DAVIS 30.59N 103.97W
04/05/2004 0.88 INCH JEFF DAVIS TX PARK/FOREST SRVC
0240 PM HAIL 20 NW MARFA 30.51N 104.26W
04/05/2004 0.88 INCH JEFF DAVIS TX OTHER FEDERAL
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:33 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 57 min |
| Apr 5, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 64 min |
| Apr 5, 3:31 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 59 min |
| Apr 5, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 62 min |
| Apr 5, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| Apr 5, 5:40 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Apr 5, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 32 min |
| Apr 5, 6:33 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.